From Cleveland, Tennessee, USA:
My six-year-old son has had type 1 diabetes about a year and half. When he started to school in August, it was time to start a new vial of insulin. During the summer, his blood sugars had been pretty stable but, when I started the new insulin, his blood sugars ran around 300 mg/dl [16.7 mmol/L] every afternoon for about two weeks. I blamed it on him being nervous and excited about starting first grade. In the middle of October, I started another new vial of insulin (I use the insulin for about two months before discarding it) and, now, the same thing is happening all over again. His blood sugars were stable, but after I started the new insulin, they have been running close to 300 mg/dl [16.7 mmol/L] in the afternoon again. I don't think that it has anything to do with what he is eating at lunch since he takes his lunch everyday and eats the same thing all the time. I called his doctor's office and they said they would have thought new insulin would cause the opposite effect, blood sugars running lower, and it was probably a coincidence. Have you ever heard of this happening before or could it just be a coincidence?
I certainly am on the same page as your doctor: A new bottle of insulin, I would expect, to lead to lower glucoses.
Although you did not say it, the implication is that despite the higher readings, you've stayed with the new bottle over the weeks and then the glucose levels stabilize. If so, this suggests to me that it is not an insulin vial issue.
When home puzzlers like these happen, I think it is best to go back and review the very basics, step-by-step in terms of meal planning, activities, and insulin administration (when, who, where, how, etc.). Sometimes you overlook a simple, simple thing that has become a problem.
The other source for error is the glucose meter. Are the readings accurate? Do you use a control periodically? Are the code strips matched correctly with the meter (if you have that type of meter). How is the skin prepared before the lancet poke? Is it clean and dry?
Let us know if you find out what happened.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.